Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 229, NWS Tallahassee, FL

August 29, 2018Calhoun County, Randolph County, Terrell County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 29, 2018, 7:25 PM EDT for Calhoun County, Randolph County, Terrell County, Georgia. It was in force for 50 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2018, 7:25 PM EDT (23:25 UTC)
Expired
Aug 29, 2018, 8:15 PM EDT
In force
50 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Calhoun County, GA, Randolph County, GA, Terrell County, GA

The radar

The Ft Rucker radar (KEOX), 84 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 7:29 PM EDTTSTM WND DMG1 E Dawson, GATREE AND POWER LINE DOWN NEAR THE INTERSECTION OF JOHNSON STREET AND NEWMAN DRIVE.
Aug 29, 7:30 PM EDTTSTM WND DMG1 N Dawson, GATREE DOWN ON A HOUSE ON HAMILTON STREET.
Aug 29, 7:30 PM EDTTSTM WND DMG2 Ese Oakville, GATREE DOWN ALONG HIGHWAY 45 NORTH.
Aug 29, 7:30 PM EDTTSTM WND DMGDawson, GATREE DOWN BLOCKING CRAWFORD STREET. ALSO NUMEROUS LIMBS DOWN IN THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
354 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

516 
WUUS52 KTAE 292325
SVRTAE
GAC037-243-273-300015-
/O.NEW.KTAE.SV.W.0229.180829T2325Z-180830T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
725 PM EDT WED AUG 29 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Randolph County in southwestern Georgia...
  Central Calhoun County in southwestern Georgia...
  Terrell County in southwestern Georgia...

* Until 815 PM EDT.

* At 725 PM EDT, Doppler radar indicated a line of severe
  thunderstorms capable of producing damaging winds in excess of 60
  mph. These storms were located along a line extending from 6 miles
  northeast of Dawson to Morgan, and moving northwest at 30 mph.

* Locations impacted include...
  Morgan, Dawson, Cuthbert, Edison, Shellman, Bronwood, Parrott,
  Carnegie, Randolph Co A/p, Clarks Mill, Dawson Municipal A/P,
  Aycock Mill, Chambliss, Martins Crossroads, Benevolence, Wades,
  Pachitla, Moye, Peterson Hill and Coles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

To report severe weather, contact the National Weather Service, or
your nearest law enforcement agency who will relay your report to the
National Weather Service office in Tallahassee.

&&

LAT...LON 3196 8444 3187 8434 3186 8429 3146 8457
      3160 8483 3160 8482 3162 8482 3162 8486
      3166 8493 3167 8493 3192 8477 3192 8469
      3193 8468 3192 8468 3192 8445
TIME...MOT...LOC 2325Z 136DEG 25KT 3186 8439 3154 8459 

$$

42-DVD
3 follow-up statements
221 
WWUS52 KTAE 292347
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
747 PM EDT WED AUG 29 2018

GAC037-243-273-300015-
/O.CON.KTAE.SV.W.0229.000000T0000Z-180830T0015Z/
Randolph GA-Calhoun GA-Terrell GA-
747 PM EDT WED AUG 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR RANDOLPH...NORTHWESTERN CALHOUN AND NORTHWESTERN TERRELL COUNTIES
IN SOUTHWESTERN GEORGIA...

At 746 PM EDT, severe thunderstorms were located along a line
extending from 8 miles southeast of Weston to near Edison, moving 
northwest at 25 mph. There have been trees and power lines blown 
down in the Dawson area with these storms.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Cuthbert, Shellman, Parrott, Pachitla, Carnegie, Moye, Peterson Hill,
Coles, White House, Randolph Co A/p, Yeomans, Graves, Fountain
Bridge, Goffs Mill, Shivers Mill, Aycock Mill, Oakville, Chambliss,
Coleman and Martins Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.

&&

LAT...LON 3191 8439 3158 8461 3160 8483 3161 8482
      3162 8482 3162 8486 3166 8493 3167 8493
      3192 8477 3192 8469 3193 8468 3192 8468
      3192 8445 3196 8444
TIME...MOT...LOC 2346Z 131DEG 23KT 3192 8449 3160 8469 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
663 
WWUS52 KTAE 300002
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
802 PM EDT WED AUG 29 2018

GAC037-300011-
/O.CAN.KTAE.SV.W.0229.000000T0000Z-180830T0015Z/
Calhoun GA-
802 PM EDT WED AUG 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CALHOUN COUNTY IN
SOUTHWESTERN GEORGIA IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3193 8441 3165 8467 3162 8477 3162 8486
      3166 8493 3192 8477 3192 8469 3193 8468
      3192 8468 3192 8445 3196 8444
TIME...MOT...LOC 0001Z 133DEG 22KT 3192 8453 3167 8477 

$$

GAC243-273-300015-
/O.CON.KTAE.SV.W.0229.000000T0000Z-180830T0015Z/
Randolph GA-Terrell GA-
802 PM EDT WED AUG 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR RANDOLPH AND NORTHWESTERN TERRELL COUNTIES...

At 801 PM EDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Weston to 6 miles south of 
Cuthbert, moving northwest at 25 mph. These storms have a history of 
blowing down trees and power lines in the Dawson area.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Cuthbert, Shellman, Parrott, Pachitla, Carnegie, Peterson Hill,
Coles, White House, Randolph Co A/p, Fountain Bridge, Goffs Mill,
Shivers Mill, Chambliss, Coleman, Martins Crossroads, Brooksville,
Benevolence and Wades.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.

&&

LAT...LON 3193 8441 3165 8467 3162 8477 3162 8486
      3166 8493 3192 8477 3192 8469 3193 8468
      3192 8468 3192 8445 3196 8444
TIME...MOT...LOC 0001Z 133DEG 22KT 3192 8453 3167 8477 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
628 
WWUS52 KTAE 300011
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
811 PM EDT WED AUG 29 2018

GAC243-273-300021-
/O.EXP.KTAE.SV.W.0229.000000T0000Z-180830T0015Z/
Randolph GA-Terrell GA-
811 PM EDT WED AUG 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR RANDOLPH AND NORTHWESTERN
TERRELL COUNTIES WILL EXPIRE AT 815 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.

LAT...LON 3193 8441 3165 8467 3162 8477 3162 8486
      3166 8493 3192 8477 3192 8469 3193 8468
      3192 8468 3192 8445 3196 8444
TIME...MOT...LOC 0011Z 136DEG 25KT 3196 8457 3171 8481 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:14 PM EDT, 4 hours 11 minutes earlier.

Area forecast discussion, Aug 29, 3:14 PM EDT, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
314 PM EDT Wed Aug 29 2018

.NEAR TERM [Through Tonight]...

Local radars show convection increasing rapidly across the Florida
panhandle and Big Bend early this afternoon. Also, additional
showers and thunderstorms from the east coast sea breeze are
approaching from the Suwannee Valley. Looks like a very active
remainder of this afternoon with the HRRR showing convection
continuing at least into late evening much like we saw yesterday.
Likely PoPs across the Big Bend and portions of the panhandle until
06z with chance PoPs elsewhere. Lows in the lower to mid 70s.

.SHORT TERM [Thursday Through Friday Night]...

Through the end of this week, the persistent ridge of high
pressure that has been residing just east of the mid-Atlantic
states will continue to produce moist east and southeasterly flow.
This will keep scattered showers and thunderstorms in the forecast
each afternoon along with enhanced coverage along the Gulf and
Atlantic seabreezes as they move north and west respectively.
Meanwhile, during the early morning hours coverage of showers and
thunderstorms will be more likely over our coastal waters.

.LONG TERM [Saturday Through Wednesday]...

The synoptic pattern for the rest of the forecast period will
remain very similar. The aforementioned ridge of high pressure
will continue to produce large scale easterly and southeasterly
flow. This setup will allow for increased rainfall chances
slightly- above normal and temperatures at or slightly below
seasonal levels due to enhanced cloud coverage.

The NHC is currently monitoring a tropical disturbance located
near the Lesser Antilles. This system will move northwest towards
the Bahamas for the next few days.

&&

.AVIATION [Through 18Z Thursday]...

Scattered to numerous showers and thunderstorms are developing
across the area early this afternoon. With such widespread coverage,
most or all terminals can expect at least brief impacts from a TSTM
this afternoon/evening. After storms diminish later this evening,
VFR conditions will prevail until at least 09z when patchy IFR-MVFR
cigs/vsbys will be possible overnight.

&&

.MARINE...

East and southeast winds around 10 knots along with seas around 1
to 2 feet is expected today and tonight. Winds pick up slightly
through the rest of the week and into the weekend with winds
ranging from 10 to 15 knots and seas increasing to around 2 to 3
feet. Expect scattered to widespread showers and thunderstorms
through the next week with most activity tied to the morning and
early hours.

&&

.FIRE WEATHER...

Low dispersions less than 20 are possible tomorrow afternoon. Patchy
fog is possible in the early morning hours.

&&

.HYDROLOGY...

The active convective pattern will continue through the period
with increased chances of showers and thunderstorms expected over
the CWA during the afternoon hours. Although widespread
precipitation is not expected, given the current moist regime
slow moving moving storms with high rain rates could cause
localized flooding in low- lying and poor-drainage areas.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   72  86  73  89  73 /  60  50  30  40  20
Panama City   74  86  73  87  75 /  40  50  40  50  30
Dothan        72  87  71  89  71 /  30  50  20  40  20
Albany        72  90  72  90  73 /  40  50  20  40  20
Valdosta      72  89  72  90  72 /  50  40  30  40  20
Cross City    73  89  73  90  74 /  60  50  30  40  30
Apalachicola  76  85  75  86  77 /  60  50  40  40  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Barry
SHORT TERM...DiCatarina
LONG TERM...DiCatarina
AVIATION...Barry
MARINE...DiCatarina
FIRE WEATHER...McD
HYDROLOGY...DiCatarina

In the hours before

Local storm report, Aug 29, 5:17 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
517 PM EDT WED AUG 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND DMG     3 SSE HAHIRA            30.96N 83.36W
08/29/2018                   LOWNDES            GA   911 CALL CENTER

            POWERLINE DOWN ON OLD HIGHWAY 41 NEAR HALL
            ROAD.

&&

KGG
Special weather statement, Aug 29, 5:52 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
552 PM EDT WED AUG 29 2018

GAZ144-145-292230-
Baker GA-Mitchell GA-
552 PM EDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MITCHELL AND NORTHEASTERN
BAKER COUNTIES UNTIL 630 PM EDT...

At 552 PM EDT, Doppler radar was tracking a strong thunderstorm over
Camilla, moving northwest at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Newton, Camilla, Pelham, Baconton, Flint, Red Store Crossroads,
Mitchell Co A/P, Greenough, Hinsonton and Cotton.

LAT...LON 3116 8402 3111 8425 3138 8444 3144 8429
      3144 8413
TIME...MOT...LOC 2152Z 157DEG 17KT 3122 8420

42-DVD
Local storm report, Aug 29, 6:01 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
601 PM EDT WED AUG 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     1 N VALDOSTA REGIONAL A 30.80N 83.27W
08/29/2018                   LOWNDES            GA   TRAINED SPOTTER

            TREE DOWN NEAR THE INTERSECTION OF MADISON
            HIGHWAY AND INDUSTRIAL BLVD.

&&

DVD
Special weather statement, Aug 29, 6:11 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
611 PM EDT WED AUG 29 2018

GAZ122>125-127-144-145-292300-
Worth GA-Randolph GA-Baker GA-Dougherty GA-Terrell GA-Mitchell GA-
Calhoun GA-
611 PM EDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR DOUGHERTY...NORTHEASTERN
MITCHELL...BAKER...CALHOUN...SOUTH CENTRAL TERRELL COUNTIES IN
SOUTHWESTERN GEORGIA AND SOUTHWESTERN WORTH COUNTIES IN SOUTH CENTRAL
GEORGIA UNTIL 700 PM EDT...

At 611 PM EDT, Doppler radar was tracking a strong thunderstorm near
Baconton, or near Putney, moving northwest at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Newton, Morgan, Sylvester, Albany, Putney, Baconton, Leary, East
Albany, Marine Corps Logistics Base, Turner City, Walker, Bridgeboro,
Iveys Mill, Flint, Radium Springs, Lockett Crossing, Sylvester
Airport, South Albany, Southwest Ga Regional A/P and Parkerville.

LAT...LON 3147 8379 3128 8408 3131 8464 3133 8463
      3143 8464 3144 8466 3165 8468 3162 8430
      3162 8405 3166 8401 3169 8392
TIME...MOT...LOC 2211Z 129DEG 29KT 3140 8409

42-DVD
Special weather statement, Aug 29, 6:35 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
635 PM EDT WED AUG 29 2018

GAZ124-126-292315-
Lee GA-Terrell GA-
635 PM EDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR LEE AND TERRELL COUNTIES UNTIL
715 PM EDT...

At 635 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Leary to near Marine Corps Logistics Base.
Movement was northwest at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Dawson, Leesburg, Albany, Sasser, Bronwood, Stocks, Forrester,
Bridges Crossroad, Palmyra, Century, Herod, Jordan Place, Clarks
Mill, Dawson Municipal A/P, Starksville, Byne Crossroads, Graves,
Armena, Neyami and Philema.

LAT...LON 3185 8395 3180 8398 3180 8401 3176 8399
      3172 8403 3167 8401 3162 8405 3162 8454
      3168 8454 3177 8456 3177 8458 3182 8460
TIME...MOT...LOC 2235Z 151DEG 14KT 3150 8445 3153 8398

42-DVD
Special weather statement, Aug 29, 7:13 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
713 PM EDT WED AUG 29 2018

GAZ121>124-126-300000-
Randolph GA-Lee GA-Terrell GA-Calhoun GA-Clay GA-
713 PM EDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...RANDOLPH...
NORTHWESTERN LEE...CALHOUN AND TERRELL COUNTIES IN SOUTHWESTERN
GEORGIA UNTIL 800 PM EDT...

At 713 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Smithville to near Arlington. Movement was
northwest at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Fort Gaines, Morgan, Dawson, Cuthbert, Leesburg, Edison, Shellman,
Smithville, Sasser, Bronwood, Parrott, Bellville, Parksville,
Carnegie, Pecan, Dawson Municipal A/P, Chambliss, Neyami, Bethel and
Suttons Corner.

LAT...LON 3187 8434 3192 8434 3191 8394 3162 8435
      3162 8445 3155 8445 3145 8459 3160 8505
      3192 8468 3192 8445 3196 8444
TIME...MOT...LOC 2313Z 138DEG 16KT 3186 8420 3145 8467

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:02 PM EDTSpecial Weather StatementTAEBaker, Calhoun, Early, Miller43 min
Aug 28, 8:17 PM EDTAreal Flood AdvisoryTAEBaker, Calhoun, Dougherty, Early, Miller118 min
Aug 28, 8:31 PM EDTSpecial Weather StatementTAELanier44 min
Aug 28, 8:39 PM EDTAreal Flood AdvisoryTAEEarly, Miller, Seminole2 hr
Aug 29, 3:56 PM EDTSpecial Weather StatementTAEGrady49 min
Aug 29, 4:01 PM EDTSpecial Weather StatementTAELowndes44 min
Aug 29, 4:08 PM EDTSpecial Weather StatementTAEGrady52 min
Aug 29, 4:36 PM EDTSevere Thunderstorm WarningTAEBerrien, Brooks, Cook, Lanier, Lowndes39 min
Aug 29, 5:10 PM EDTSpecial Weather StatementTAEBerrien, Colquitt, Cook, Tift50 min
Aug 29, 5:52 PM EDTSpecial Weather StatementTAEMitchell38 min
Aug 29, 6:11 PM EDTSpecial Weather StatementTAEBaker, Calhoun, Dougherty, Worth49 min
Aug 29, 6:35 PM EDTSpecial Weather StatementTAELee, Terrell40 min
Aug 29, 7:13 PM EDTSpecial Weather StatementTAECalhoun, Clay, Lee, Randolph, Terrell47 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.